Texas, 2011

Hail in Texas, May 21, 2011

May 21, 2011 · NWS SHV · 1 event in 1 county or zone

Scattered thunderstorms once again developed across the region on May 21st. The atmosphere was unchanged from that of May 20th, which was a very unstable airmass with moderate shear present in the mid and lower levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered thunderstorms once again developed across the region on May 21st. The atmosphere was unchanged from that of May 20th, which was a very unstable airmass with moderate shear present in the mid and lower levels of the atmosphere. Storms developed along residual boundaries left over from the previous days convection. The result was mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 4:05 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 21, 4:05 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
505 AM CDT SAT MAY 21 2011

.DISCUSSION...
STILL RAINFALL OVER MUCH OF OUR EAST AND SOUTH...WITH PERHAPS NO
BODY MISSING OUT ON AT LEAST SOMETHING. THAT IS A FIRST SINCE
WINTER MODE...WITH EVEN MORE THUNDERSTORMS PUSHING UP IN THE WAKE
OF LAST NIGHT...NOW OVER DEEP EAST TEXAS AND BUILDING INTO TOLEDO
BEND COUNTRY THIS MORNING. BOOMING THUNDER OVERRNIGHT IN THE WAKE
OF HEAVY RAIN HAS PROBABLY AWAKEN MANY IN NORTHWEST LA. RAIN TOTALS
OF A HALF INCH...TO INCH OR TWO ABOUND. WHILE IT WILL TAKE MUCH
TIME FOR THE ATMOSPHERE TO RECOVER...WE COULD SEE MORE DEVELOPMENT
AROUND LATER THIS AFTERNOON. THE UPPER LOW WHICH HELPED TO
INITIATE LAST NIGHT ROUND...IS STILL NEARBY OVER THE PANHANDLE AND MAY
BE LIFTING OUT. WE WILL SEE THINNING CLOUDS AND WARM TEMPS THIS
AFTERNOON...WITH A WARM BLEND OF MET AND MAV IN THE SHORT TERM.

THE LONG TERM PICTURE IS BLENDED WITH MEX TO A GREAT DEGREE WITH
STILL SOME IN AND OUT SHOWERS AND THUNDERSTORMS POSSIBLE INTO THE
NEW WEEK...ESPECIALLY NORTH ON GFS AND EURO.  SOUTHELRY WINDS
WILL PERSIST UNTIL A WEAK COLD FRONT WHICH IS STILL PROGGED TO DRY
THE LOWER LEVELS WITH WESTERLY WINDS IS NOW FRIDAY INSTEAD OF
THURSDAY. HOPEFULLY WE WILL ADD TO THESE RECENT RAINS DURING THE
NEXT FEW DAYS. /24/

&&

.AVIATION...
A LARGE AREA OF SHRA/TSRA ACTIVITY IS CONTINUING TO MOVE EAST
THROUGH PARTS OF DEEP EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN
ARKANSAS THIS MORNING. TEMPO TSRA ACTIVITY MAY LINGER IN THE LFK AND
MLU TAFS AT THE START OF THE 12Z PACKAGE...BUT THE REST OF THE
ARKLATEX TERMINALS SHOULD BE WX FREE. MOSTLY MVFR CIGS WILL LINGER
THROUGH 17Z...THEN BECOMING VFR WITH THE ISSUANCE OF THE 18Z
PACKAGE. DAYTIME HEATING MAY DESTABILIZE THE ATMOSPHERE ENOUGH TO
GENERATE MORE TSRA ACTIVITY THIS AFTERNOON...BUT WILL HOLD OFF ON
MENTIONING ATTM AS UNCERTAINTY PERSIST. SOUTHERLY WINDS WILL OF
10 TO 15 KTS WILL PERSIST ACROSS THE AREA...AND BECOME GUSTY THIS
AFTERNOON...BEFORE RELAXING WITH SUNSET. VSBY WILL BE GENERALLY
ATTACHED TO ANY TSRA ACTIVITY...HOWEVER SOME PATCHY FOG MAY BE
OBSERVED THIS MORNING. /11/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  90  72  88  71  89 /  30  30  20  20  20
MLU  89  70  89  69  88 /  40  30  20  10  10
DEQ  87  68  85  66  86 /  30  30  30  20  20
TXK  88  71  87  69  87 /  30  30  30  20  20
ELD  87  69  88  68  88 /  30  30  30  20  20
TYR  89  74  88  71  88 /  30  30  20  20  20
GGG  90  72  88  71  89 /  30  30  20  20  20
LFK  92  72  90  71  91 /  40  30  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/11
Hazardous weather outlook, May 20, 10:52 AM CST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1152 AM CDT FRI MAY 20 2011

ARZ050-051-059>061-070>072-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
1152 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
MULTIPLE AREAS OF THUNDERSTORM DEVELOPMENT...WILL INCREASE ACROSS
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND PORTIONS OF
NORTHEAST TEXAS AND NORTHWEST LOUISIANA...ALONG AND NORTH OF
INTERSTATE 20...THIS AFTERNOON. SOME OF THESE STORMS WILL BECOME
SEVERE WITH DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...ALL BEING SIGNIFICANT WEATHER CONCERNS. IN
ADDITION...REPEAT STORM ACTIVITY MAY ALSO YIELD A LOCALLY HEAVY
RAINFALL THREAT BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY RAINFALL
MAY BRING A GREATER THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

ARZ073-LAZ005-006-010>014-017>022-TXZ149>153-165>167-211700-
UNION AR-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1152 AM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST
TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE TODAY
AND THROUGH THE OVERNIGHT HOURS....ACROSS PORTIONS OF NORTHEAST
TEXAS AND NORTHERN LOUISIANA...SOUTH OF INTERSTATE 20. GUSTY
WINDS TO 40 MPH AND DANGEROUS LIGHTNING WILL ACCOMPANY ANY STRONG
THUNDERSTORMS. A FEW STORMS COULD BECOME SEVERE BY LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS AS A LARGE UPPER LEVEL STORM SYSTEM SLOWLY MOVES OUT
OF THE ROCKIES AND INTO THE GREAT PLAINS. ADDITIONAL HEAVY
RAINFALL MAY BRING A THREAT FOR FLASH FLOODING.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK BUT WILL BE SOMEWHAT LOWER SUNDAY THROUGH TUESDAY. RAIN
CHANCES ARE EXPECTED TO INCREASE AGAIN TOWARD THE MIDDLE OF THE
WEEK AS A COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME FOR THIS
AFTERNOON...BUT COULD POSSIBLY BE REQUIRED LATER TONIGHT.

VII

In the hours before

Special weather statement, May 20, 11:47 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1247 AM CDT SAT MAY 21 2011

LAZ010-011-017-018-TXZ153-165>167-210630-
ANGELINA-DE SOTO-NATCHITOCHES-RED RIVER-SABINE-SAN AUGUSTINE-SHELBY-
1247 AM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...SAN AUGUSTINE...SHELBY AND ANGELINA...
IN NORTHWEST LOUISIANA...
     SABINE...RED RIVER...NATCHITOCHES AND DE SOTO...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...LOGANSPORT...MANSFIELD...ZWOLLE...BLAND LAKE...
     GENEVA...HEMPHILL...JOAQUIN...MACUNE...NEUVILLE...PATROON...
     PINELAND...ROSEVINE...SAN AUGUSTINE AND SHELBYVILLE...

AT 1245 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF SHELBYVILLE TO 13 MILES SOUTH OF MACUNE...OR ALONG A
LINE EXTENDING FROM 9 MILES EAST OF CENTER TO 19 MILES NORTHEAST OF
ROCKLAND...MOVING EAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

PARKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Angelina

When
May 21, 5:15 AM CST
Where
Angelina County, 0.91 mi NE of Zavalla
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.160, -94.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297714.